The first time my daughter took an antibiotic, she broke out in a red, pin prick rash which covered her whole body. I called the doctor, they said stop giving her the medicine immediately. The same thing happened with my second daughter. I should have expected it because I, myself, have an allergy to penicillin, not diagnosed until I was 20 years old or so. But I had that same pin prick rash.
Penicillin allergies are quite common; in fact, it is the most common drug allergy, according to the Mayo Clinic. Though the reactions are often mild, manifesting in rashes and itching, they can also be quite severe, even resulting in anaphylaxis and death. Like a food allergy, you never know what a subsequent reaction can bring, so it is important to stay away from all types of penicillin based medication.
It’s best to go back to your doctor if you are experiencing any symptoms after taking penicillin, that way a diagnosis will be easier and other things can possible be ruled out. If you or your child is experiencing any severe reactions like trouble breathing, emergency attention should be sought immediately.
Penicillin is one of the most commonly prescribed forms of antibiotics, but there are a number of effective antibiotics that those with a penicillin allergy can safely take. Make sure there is no derivative of penicillin in them. It’s always a good idea to be safe and double check with your doctor and pharmacist. Once my daughter was prescribed a different antibiotic (they usually take Omnicef which has good results for us) and once we got home with it I called the pharmacy just to make sure. No one laughed at me or insulted me for being too cautious.
Not only should you check with the pharmacist, but remind your doctor when she is prescribing your medication. Doctors usually look in the charts and ask, but remember, your doctor is human, too, and can make a simple mistake.
You also need to let anyone different treating you or your child about the allergy. That includes emergency clinics, hospitals and any other doctor that isn’t your regular physician. Teach your child about the allergy and that he or she needs to let doctors know about it. My kids are already very good about telling their doctors in case I forget or am slow to respond.
Women are more apt to have penicillin allergies, a recent study found. There is some disagreement about the hereditary factor of penicillin allergies because thought the tendency of allergies is hereditary, specific allergies are not always passed down. However, as in our case, not only are my two children and myself allergic to penicillin, but so is my mother. I think I’ll tell my daughters to be sure to watch out for their children!
– Heather Legg